Lightning, Somerset
- When
- August 10, 1:00 PM EST
- Where
- Somerset County, Raritan
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Lightning strikes from a line of thunderstorms caused damage in Raritan and Somerville Boroughs. In Raritan, a barn burned to the ground after a lightning strike.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning strikes from a line of thunderstorms caused damage in Raritan and Somerville Boroughs. In Raritan, a barn burned to the ground after a lightning strike. Damage estimate was unavailable. In Somerville, the Police Department's phone system was fried and damaged after a lightning strike. It will cost $30,000 to replace the phone system. Mainly lightning strikes caused about 20,000 GPU Energy customers to lose power across eastern Pennsylvania and northern New Jersey. Cloud-to-ground strokes averaged about 3,000 per hour as this line moved through New Jersey, Delaware and the Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 2:09 AM EST, 10 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
309 AM EDT FRI AUG 10 2001
ONE MORE DAY AND THEN SOME RELIEF...BUT WE WILL UNDOUBTABLY PAY A
PRICE. THE COLD FRONT IS EXPECTED TO DROP INTO OUR FA THIS AFTN...
CROSSING THE PHILLY AREA AROUND MIDNIGHT AND THEN MOVING JUST OFF
TO OUR SE BY DAYBREAK. THE POSSIBILITY WILL EXIST FOR SVR TSTMS
LATER TODAY INTO TNGT AS THE FRONT MOVES ACROSS AND A SEVERE
WEATHER OUTLOOK STATEMENT WBIS. IT APPEARS AS IF THE FRONT WILL
COME TO A SCREECHING HALT SATURDAY. WEAK WAVES OF LOW PRES WILL
MOVE ALONG THE FRONT BRINGING SCT SHWRS/TSTMS SAT AND SUN. LOOKS
LIKE THE FINAL WAVE WILL WORK ITS WAY ACROSS THE MID ATLC AREA
MON INTO TUE AND THEN WE WILL FINALLY GET SOME COOLER/DRIER AIR.
.PHI...EXCESSIVE HEAT WARNING TODAY FOR SOUTHEASTERN PA...
CENTRAL AND SOUTHERN NJ...DE AND NORTHEASTERN MD
(EXCEPT COASTAL AREAS).
PA ZONES 67>71...NJ ZONES 9-10-12-13-15>23...
DE ZONES 1>3 AND MD ZONES 8-12-15-19-20.
RPWDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-110000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1015 AM EDT FRI AUG 10 2001 ...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT... A COLD FRONT EXTENDED ACROSS LAKES ERIE AND ONTARIO THIS MORNING. THE FRONT WILL MOVE TO THE SOUTHEAST...AND IT MAY BRING STRONG THUNDERSTORMS TO EASTERN PENNSYLVANIA...NEW JERSEY...DELAWARE AND NORTHEASTERN MARYLAND. BY MID MORNING THERE WERE SHOWERS AND SCATTERED THUNDERSTORMS IN CENTRAL AND NORTHEASTERN PENNSYLVANIA. THE PRECIPITATION SHOULD SPREAD INTO THE POCONO MOUNTAIN REGION...THE LEHIGH VALLEY...BERKS COUNTY AND NORTHWESTERN NEW JERSEY DURING THE AFTERNOON. LATE THIS AFTERNOON AND EARLY THIS EVENING THE THUNDERSTORMS ARE EXPECTED TO REACH SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY. THE RAIN SHOULD HOLD OFF UNTIL THIS EVENING IN SOUTHERN NEW JERSEY...DELAWARE AND NORTHEASTERN MARYLAND. THE THUNDERSTORMS WILL BRING AND END TO THE CURRENT HEAT WAVE. THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN AND HAIL. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE. TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION...AND FOR POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS AFTERNOON AND THIS EVENING. YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN LOWER CASE). IOVINO
NJZ001-007>010-012>015-017>020-026-PAZ054-055-060>062-067>071-110030- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1240 PM EDT FRI AUG 10 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE ...PHILADELPHIA...MONTGOMERY...AND BUCKS. IN NEW JERSEY... SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MERCER...MIDDLESEX. ..OCEAN...GLOUCESTER...CAMDEN...BURLINGTON AND MONMOUTH AND THE ADJACENT COASTAL WATERS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. AT 1245 PM...THUNDERSTORMS ARE DEVELOPING QUICKLY IN THE WATCH AREA AND WILL BE MOVING RAPIDLY TO THE EAST WITH THE POTENTIAL FOR DAMAGING WINDS...AND DANGEROUS LIGHTNING. STORMS THAT BRING AN END TO HEAT WAVES ARE ESPECIALLY DANGEROUS. THERE ARE NO WARNINGS IN EFFECT AT THIS TIME BUT THEY COULD BE ISSUED AT ANY MOMENT. REMAIN CLEAR OF THESE STORMS. EBERWINE
NJZ001-007>010-012>015-017>020-026-PAZ054-055-060>062-067>071-110030- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 150 PM EDT FRI AUG 10 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE ...PHILADELPHIA...MONTGOMERY...AND BUCKS. IN NEW JERSEY... SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MERCER...MIDDLESEX. ..OCEAN...GLOUCESTER...CAMDEN...BURLINGTON AND MONMOUTH AND THE ADJACENT COASTAL WATERS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. AT 145 PM...THUNDERSTORMS CONTINUE TO DEVELOP QUICKLY WITHIN THE WATCH AREA AND ARE MOVING FAIRLY RAPID TO THE EAST. THESE STORMS ALL HAVE THE POTENTIAL FOR DAMAGING WINDS...AND DANGEROUS LIGHTNING. BE ADVISED STORMS THAT BRING AN END TO HEAT WAVES...AS THESE STORMS ARE..TEND TO BE ESPECIALLY DANGEROUS. BE SURE TO STAY CLEAR OF THESE THUNDERSTORMS. MILLER/EBERWINE
The Philadelphia radar (KDIX), 71 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268655.